Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS St. Louis, MO

May 26, 2018Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2018, 4:24 PM CDT for Brown County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 4:24 PM CDT (21:24 UTC)
Expired
May 26, 2018, 5:30 PM CDT
In force
66 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS53 KLSX 262124
SVRLSX
ILC009-262230-
/O.NEW.KLSX.SV.W.0061.180526T2124Z-180526T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
424 PM CDT SAT MAY 26 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brown County in west central Illinois...

* Until 530 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Clayton, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Sterling and Mound Station. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9070 4009 9071 4008 9070 4008 9067
      4005 9068 4003 9065 3998 9064 3998 9091
      4011 9091 4011 9085
TIME...MOT...LOC 2124Z 322DEG 5KT 4011 9084 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
411 
WWUS53 KLSX 262214
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
514 PM CDT SAT MAY 26 2018

ILC009-262230-
/O.CON.KLSX.SV.W.0061.000000T0000Z-180526T2230Z/
Brown IL-
514 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BROWN COUNTY...

At 514 PM CDT, a severe thunderstorm was located 7 miles east of
Golden, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mount Sterling and Mound Station. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9072 4009 9071 4002 9072 3998 9073
      3998 9091 4011 9091 4011 9085
TIME...MOT...LOC 2214Z 341DEG 17KT 4013 9089 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
432 
WWUS53 KLSX 262234
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
534 PM CDT SAT MAY 26 2018

ILC009-262243-
/O.EXP.KLSX.SV.W.0061.000000T0000Z-180526T2230Z/
Brown IL-
534 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Brown County.

LAT...LON 4010 9072 4009 9071 4002 9072 3998 9073
      3998 9091 4011 9091 4011 9085
TIME...MOT...LOC 2233Z 322DEG 5KT 4011 9087 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:44 PM CDT, 40 minutes earlier.

Area forecast discussion, May 26, 3:44 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
344 PM CDT Sat May 26 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 309 PM CDT Sat May 26 2018

The main focus will be the holiday weekend heat and nailing down any
isolated to scattered thunderstorms this evening into tonight.

Much of the region remains dry and sunny with a large extent of diurnal
cu south and east of St. Louis. Few/sct mid and high clouds are
remnant of earlier convection, which has since dissipated. This
has allowed temperatures to climb into the upper 80s and lower 90s
by 3 p.m. with dewpoints in the upper 60s to near 70. Sufficient
low level moisture and instability will be enough for an isolated
storm.

The best chance for storms will come along a weak boundary, which is
currently positioned near the MO/IA border. It will slowly sink
south and be aided by a weak surface trough. Out ahead of this,
CAPE will climb to around or just over 3000 J/kg. The limiting
factor will once again be the weak shear component. Expect a
scattered line of storms to develop over northern Missouri and
western Illinois, progressing south this evening. Given ample
instability, we will have a few hour window for storms to produce
locally heavy rain, frequent lightning and hail. Looking for most
of this to remain north of I-70 to the tri-states region. Not
expecting an organized severe threat, but cannot rule out an
isolated strong storm during daylight hours. Beyond sunset,
little support exists for any ongoing convection with precip
lingering through late evening.

Much of Sunday will remain dry. The boundary stalls just south of
the area with slight chances for afternoon storms over far southeast
Missouri and southern Illinois. High pressure builds in and should
be the insurance in a rain-free, hot afternoon. Record high
temperatures will likely be challenged with temperatures well into
the 90s.

Maples

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 309 PM CDT Sat May 26 2018

High pressure is expected to keep conditions hot and dry through
Memorial Day. It is likely to be the second consecutive day coming
close to record temperatures.

The next bit of excitement comes in the midweek period, when
Alberto pushes northward out of the Gulf of Mexico. Medium to long
range guidance is in better agreement with the surface low
tracking into western Tennessee by late Tuesday. Well ahead of the
system, high clouds could help tame Tuesday's temperatures with
highs in the mid to upper 80s. Northern sections of the forecast
area will have the best shot and reaching 90 with clouds far
enough south not to inhibit daytime heating.

High pressure over the Midwest eventually gives way to the system,
while the more dominant high over the Atlantic builds slightly
westward. If this holds, it should eject the system almost due
north into the Great Lakes Region. Showers and thunderstorms
would develop around the western periphery of the system, putting
those along and east of the Mississippi in decent position for
thunderstorm potential late Tuesday through Wednesday.

Beyond Wednesday there is no real dominant feature over the
Midwest. Upper flow goes somewhat zonal with a couple of
disturbances providing additional chances for shower and
thunderstorm activity into Thursday. Ridging builds back in from
the southwest with drier and warmer conditions returning for
Friday and Saturday.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1239 PM CDT Sat May 26 2018

VFR conditions are likely to extend through the rest of today
into Sunday. Wind will generally be light and variable outside
any shower/thunderstorm activity.

The side note will be in regards to a slow moving boundary, which
sinks southward this into the area evening. There has been some
indication of a small scale system developing a cluster of storms
along and east of the Mississippi River, in addition to the
isolated activity along the front. For now, accounted for this
with VCTS, progressing north to south.

SPECIFICS FOR KSTL:

VFR conditions are expected this afternoon into Sunday. Mid/high
clouds will pass through at times today with mainly light and
variable winds.

The question comes late this evening, as a slow moving boundary
drops in from the north. Isolated to scattered convection may form
along the line as it progresses south. Guidance has hinted at a
cluster of storms developing along and east of the Mississippi
River in relation to a small scale system running along the front.
Convection of this nature can be hard to pinpoint on timing
and/or direct impact. Carried VCTS for several hours with the
possibility of nailing down the potential in later amendments.

Maples

&&

.CLIMATE...
Issued at 326 PM CDT Fri May 25 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Saturday 5/26
    St. Louis      98 (1953)         75 (2012)
    Columbia       93 (1953)         71 (1953)
    Quincy         95 (1911)         74 (1914)

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 26, 3:53 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
353 PM CDT Sat May 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
353 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance of isolated to scattered thunderstorms this
evening. A couple of storms could briefly become strong before
sunset. Main threats will be locally heavy rainfall, frequent
lightning and localized hail. Severe weather is not likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day from Sunday through
Friday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXAdams32 min
May 26, 5:28 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike62 min
May 26, 5:45 PM CDTSevere Thunderstorm WarningLSXAdams45 min
May 26, 6:45 PM CDTSpecial Weather StatementLSXAdams30 min
May 26, 6:46 PM CDTSpecial Weather StatementLSXPike29 min
May 26, 6:50 PM CDTSevere Thunderstorm WarningLSXAdams40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.